Indiana, 2003

Hail in Indiana, April 20, 2003

April 20, 2003 · NWS ILN · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 20, 1:15 PM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Apr 20, 1:15 PM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
215 PM EDT SUN APR 20 2003

MODELS SIMILAR WITH UPR LO OVR UPR MS VLY PIVOTING NE TO NR LS AND
ELONGATING BY 00Z. LATEST SFC ANALYSIS INDCG LO PRES OVR WI WITH
SWD TRAILNG CDFNT NR IN/IL STATE LINE THRU SE MO. MODERATE INSTBY
HAS DVLPD AHD OF THIS FNT WHERE BREAKS IN CLDS EXIST AND LWR TO MID
60S DWPTS HAVE ADVCTD NWD.

TSTMS HAVE DVLPD ALONG ACRS WRN IN AHD OF CDNT IN AXIS OF LO LVL
CNVRGC AND MODERATE INSTBY. XPCT THUNDERSTORM ACTIVITY TO CONT
TO DVLP AND SHIFT E INTO CWA DURG LATE AFTN/EVE HOURS. FCST SOUNDINGS
INDICATE SB CAPES APPROACHING 2000 J/KG. MODEL INSTBY TRENDS HAVE
SHOWN AN INCRS. MAX DELTA THETA-E DIFF ARND 23 DEGS AND WBZ HGTS
AROUND 8500FT WL BE FAVORABLE FOR DAMAGING WINDS AND HAIL. SOME SHEAR
EXISTS AND STORM TYPE WL FALL INTO BORDERLINE SUPERCELLULAR. EXPECT
MAIN THREAT TO BE DAMAGING WINDS FROM BOWING LINE SEGMENTS. THESE
SVR-WX PARAMETERS WEAKEN OVR EASTERN SECTIONS OF CWA. WL CONT LKLY
POPS ACRS ENTIRE REGION WITH THE MENTION OF POTENTIAL SVR ACRS THE
W THIS EVE.

CDFNT TO SHIFT E OF THE AREA LATE TNGT WITH DRY SLOT WORKING INTO
THE REGION. HAVE STAYED AOA GUID TEMPS TNGT.

IN HIGHLY AMPLIFIED FLO PTN...ELONGATED UPR TROF TO SHIFT E THRU
GRTLKS MON INTO TUE. GOOD PVA DVLPS LATE MON AFTN INTO MON EVE
WITH VORT MAX ROTATING THRU THE BASE OF THE TROF. SECONDARY TROF
AXIS WHICH WL PROVIDE FAVORABLE LO LVL CONVRGC TO DROP SE THRU
OH MON EVE. WL CONT LO POP CHC ACRS THE E ERLY AND THEN LATE
AFTN IN THE W DUE TO SECONDARY TROF AXIS. SKIES MAY BRIEFLY
START OUT AS PC BUT SHUD QUICKLY BECOME MOSTLY CLDY. WL GO WITH
MOSTLY CLDY SKY COND. TEMP WISE...PREFER VALUES A LTL COOLER THAN
MAV GUID.

WL END CHC OF SHWRS TUE MRNG WITH UPR TROF AXIS SHIFTING E. SFC
HI PRES BEGINS TO BLD IN FROM NW IN 5H CONFLUENT ZONE. SFC HI PRES
TO DOMINATE THE WX TUE NIGHT INTO THU. THIS WL PROVIDE COOL BUT
DRY WX. THE NEXT CHC FOR PRECIP SHUD ARRIVE THU NIGHT INTO FRI
TIME FRAME WITH THE BEST CHC ALONG AND S OF OH RIVER.

.ILN...NONE.

RANDALL
Hazardous weather outlook, Apr 20, 4:13 AM EST, 12 hours 47 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-201115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
513 AM EDT SUN APR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

A COLD FRONT WILL MOVE THROUGH THE REGION THIS AFTERNOON AND EARLY
EVENING. SHOWERS AND THUNDERSTORMS WILL BE FOUND ALONG AND AHEAD OF
THIS FRONT. SOME OF THESE THUNDERSTORMS MAY CONTAIN LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Apr 20, 11:26 AM EST, 5 hours 34 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-202200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1226 PM EDT SUN APR 20 2003

...SLIGHT RISK OF SEVERE WEATHER LATE THIS AFTERNOON AND TONIGHT...

A COLD FRONT ACROSS THE MID MISSISSIPPI VALLEY WILL TRACK EAST
INTO THE OHIO VALLEY THIS AFTERNOON...MOVING ACROSS THE REGION
THIS EVENING. MOISTURE BEING TRANSPORTED NORTH INTO THE OHIO
VALLEY...COMBINED WITH DAYTIME SURFACE HEATING WILL CONTRIBUTE TO
THUNDERSTORM DEVELOPMENT LATER THIS AFTERNOON.  SOME OF THE
THUNDERSTORMS MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS
THE MAIN THREATS.

SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON AND
EVENING.  KEEP TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA
OUTLETS FOR UPDATES.

RYAN

The radar

The Cincinnati radar (KILN), 98 km away, was scanning. The volume nearest the first event began at 22:02 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Union

When
April 20, 5:00 PM EST to 5:04 PM EST
Where
Union County, Liberty
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.633, -84.933

Hail, Ripley

When
April 20, 5:52 PM EST to 5:55 PM EST
Where
Ripley County, Versailles
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.067, -85.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348337, 5348338.